Wildfire, Bighorn Mountains West
- When
- July 22, 12:00 PM MST to July 30, 7:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
The Hatchery Wildfire erupted on Friday, July 22, near milepost 34 along US Highway 16 east of Ten Sleep as the result of overheated brakes on a vehicle. The fire grew quickly along the north wall of the canyon and several area closures were initiated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Hatchery Wildfire erupted on Friday, July 22, near milepost 34 along US Highway 16 east of Ten Sleep as the result of overheated brakes on a vehicle. The fire grew quickly along the north wall of the canyon and several area closures were initiated. However, the fire was largely slowed by July 25, and was declared 100 percent contained by July 30. The fire consumed around 2,500 acres but no structures were lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 10:20 AM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1120 AM MDT FRI JUL 22 2016 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT Today will be more active with red flag conditions and an increase in convection. The low off the Oregon coast will track east as an open wave to northwest Montana. This will increase the pressure gradient and somewhat difluent west southwest flow ahead of the trough. The best cape and lowest lifted indices for the next several days will be today ahead of the associated approaching cool front. Will forecast increased pops with a somewhat moisture starved band of convection that should hold together west to east across Wyoming this afternoon and evening out ahead of the approaching main upper trough which should come through by 12z Saturday. As for the red flag warning today for the western mountain zones of 414, 415, 416, and 288 and the Wind River Basin zone 283 as well as 285, it appears the winds will be about as strong as they were Wednesday. The winds should kick in around 1200 in the western mountains including the east and west slope of the Wind River Mountains. However, the winds should not begin until about 2 pm over the Wind River Basin and zone 285. Not very exited about the prevailing wind speed in zones 283 and 285 as they appear to be borderline, except for a couple of hours centered around 00z when the winds veer from southwest to northwest. However, with that widespread area of dry high based convection racing from west to east ahead of the associated cool front, felt that it was prudent to add 283 and 285 for that reason in combination with borderline wind speeds. In fact, any strong outflow winds from the high based relatively dry thunderstorms appear that they will be stronger than the prevailing wind will be in those zones, not to mention the potential for dry lightning and a Haines of 6. FYI, fire weather zone 288 has been deemed critical as of this evening. In addition, high temperatures will be well up in the 90s at the lower elevations east of the divide this afternoon and 80s west with some 100 degrees readings in the Big Horn Basin as well as in Johnson County. Post frontal winds in northern Johnson County will get rather brisk after 06z Saturday morning with 7mb 3 hourly post frontal surface pressure rises but as the winds increase, so will the moisture. With cooler air filtering in behind the front from the northwest, expect temperatures to be 5 to 10 degrees cooler Saturday than today. However, Sweetwater County will have a combination of an average of 10 percent RH with a fairly stiff post frontal west wind resulting in critical fire weather conditions, but fuels are not critical there. Otherwise expect dry weather across the CWA Saturday. The 700mb temps should bottom out Saturday night before warming back up to what they will be Saturday so not much change in the weather expected Sunday. .LONG TERM...MONDAY THROUGH FRIDAY Monday through Wednesday, relatively flat upper level ridging with the center of the ridge over the southern/central Rockies and surface high pressure set up across the eastern half of the CONUS and low pressure across the west will keep the moist monsoonal flow through the southern and central Rockies and into the central and northern plains. There will be a fair number of MCS nights across the plains, leaving central and western WY relatively untouched by rainfall except for an occasional spurious shower/storm over a higher peak or two...or across the far southern/southeastern portion of the FA that will be privy to a bit of the monsoonal moisture and slightly better instability. Best chances for a shower/storm will be from late Monday afternoon through the evening period. Wednesday night through Friday, MR model consistency over the past few days is giving more confidence to the proposed pattern change with a shallow SW trof approaching and the upper level flow turning out of the NW Thursday along with the passage of a cold front through Friday morning. The first hints of this system/front will show up late overnight Wed/Thursday morning along the northern border area with an increase in shower activity expected. It does not look like monsoonal flow will be part of this system unfortunately. However, the area east of the Divide will likely reap some benefits from this front's passage including slightly cooler high temps and increased, but modest, chances for precipitation...a few on the strong to severe side late afternoon Thursday and Thursday evening. Friday, cooler east of the Divide warming and dry west with upper NW persisting and a possibility in place for the passage of another upper level disturbance by evening...maybe. With regard to the pattern change mentioned above and current fires, surface winds will have more of a tendency to blow out of the west to northwest Wednesday night through Friday...quite gusty at times...induced by the NW flow pattern and the passage of the upper level disturbances/surface fronts. && .AVIATION.../18Z ISSUANCE/ VFR conditions will prevail most of the time. A cold front will move into Western WY after 21z. A wind shift from southwest to west and northwest will occur. East of the continental divide the cold front will pass through from 00z through 06z. A wind shift from southwest to west and northwest will occur with frontal passage. Isolated showers and storms will occur this afternoon and early evening. Wind gusts to 35 knots will be common with storms. Mainly VFR conditions will prevail after 06Z tonight except in areas in the vicinity of wildfires where areas of smoke may reduce visibility. && .FIRE WEATHER... ...RED FLAG WARNING FROM THIS AFTERNOON AND EVENING FOR MUCH OF WESTERN AND CENTRAL WYOMING... As for the red flag warning today for the western mountain zones of 414, 415, 416, and 288 and the Wind River Basin zone 283 as well as 285, it appears the winds will be about as strong as they were Wednesday. The winds should kick in around 1200 in the western mountains including the east and west slope of the Wind River Mountains. However, the winds should not begin until about 2 pm over the Wind River Basin and zone 285. Not very exited about the prevailing wind speed in zones 283 and 285 as they appear to be borderline, except for a couple of hours centered around 00z when the winds veer from southwest to northwest. However, with that widespread area of dry high based convection racing from west to east ahead of the associated cool front, felt that it was prudent to add 283 and 285 for that reason in combination with borderline wind speeds. In fact, any strong outflow winds from the high based relatively dry thunderstorms appear that they will be stronger than the prevailing wind will be in those zones, not to mention the potential for dry lightning and a Haines of 6. FYI, fire weather zone 288 has been deemed critical as of this evening. In addition, high temperatures will be well up in the 90s at the lower elevations east of the divide this afternoon and 80s west with some 100 degrees readings in the Big Horn Basin as well as in Johnson County. With cooler air filtering in behind the front from the northwest, expect temperatures to be 5 to 10 degrees cooler Saturday than today. However, Sweetwater County will have a combination of an average of 10 percent RH with a fairly stiff post frontal west wind resulting in critical fire weather conditions, but fuels are not critical there. && .RIW Watches/Warnings/Advisories... Red Flag Warning from noon today to 9 PM MDT this evening for WYZ288-414>416. Red Flag Warning from 2 PM this afternoon to 9 PM MDT this evening for WYZ283-285. && SHORT TERM...Lipson LONG TERM...Braun AVIATION...Hattings FIRE WEATHER...Lipson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 309 AM MDT FRI JUL 22 2016 WYZ001>020-022>030-230915- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 309 AM MDT FRI JUL 22 2016 ...RED FLAG WARNING FOR PORTIONS OF WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED LATE DAY MOSTLY DRY THUNDERSTORMS...SOME WITH GUSTS 35 TO 55 MPH. OTHERWISE...ELEVATED TO EXTREME FIRE DANGER DUE TO BREEZY TO WINDY CONDITIONS...HOT TEMPERATURES...AND VERY LOW RH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY THROUGH WEDNESDAY...CHANCES FOR A FEW ISOLATED THUNDERSTORMS ACROSS THE FAR SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. THURSDAY...INCREASING CHANCES FOR THUNDERSTORMS EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS OF OVER 40 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653951.